Author(s): David Snipelisky and Malik Al Omari
Anabolic steroid use is becoming increasingly more popular in the United States. Many deleterious effects have been described in the literature, yet there is still much to be understood. Our case describes a severe cardiomyopathy as a result of an extensive anabolic-androgenic steroid regimen in a weightlifter. A 38-year old male with no past medical history presented to our emergency department complaining of worsening dyspnea over two weeks’ duration. Pertinent findings showed a patient in atrial fibrillation with marked jugular venous distension, extensive pulmonary crackles, and lower extremity edema. Diagnostic evaluation included imaging demonstrating cardiomegaly with marked pulmonary edema. Echocardiography showed a severely reduced left ventricular ejection fraction of 16% with severe biventricular failure and biatrial and biventricular enlargement. Our patient ultimately admitted to the use of a “sophisticated” anabolic steroid regimen, including using trenbolone enanthate, testosterone enanthate, sustanon, stanozolol, oxandrolone, clenbuterol, as well as tamoxifen and anastrozole. Clinic follow-up three weeks after the initiation of heart failure medications with discontinuation of the steroid regimen showed improvement in his cardiac function with a left ventricular ejection fraction of 38%. Our case demonstrates the possibility of a severe cardiomyopathy as a result of anabolic steroid use. It also suggests that prompt discontinuation of such substances can lead to reversibility of the condition. Our case also emphasizes the complexity of a steroid regimen in an abuser.